Related Experiment Video
Updated: Oct 8, 2025

Early Detection of Drug-Induced Renal Hemodynamic Dysfunction Using Sonographic Technology in Rats
Published on: March 11, 2016
Sildenafil aggravates adriamycin-induced testicular toxicity in rats; a preliminary investigation
Anne A Adeyanju1, Omolola R Oyenihi2, Oluwafemi O Oguntibeju2
1Faculty of Applied Sciences, Department of Biological Sciences, Koladaisi University, Ibadan, Nigeria.
Abstract:
Male reproductive toxicity is a well-established side effect of the chemotherapeutic drug adriamycin (ADR). Sildenafil (SIL) is a phosphodiesterase inhibitor known to enhance the chemosensitivity of cancer cells to ADR. However, there is a scarcity of information on the effect of SIL on ADR-induced testicular toxicity. In this study, SIL (5, 10, or 20 mg/kg/day) was administered to male rats for 7 days, followed by a single intraperitoneal injection of ADR (20 mg/kg) on day 7. Control rats received either ADR, SIL, or normal saline for 7 days. Epididymal sperm were collected from the testes to assess the effects on sperm quality, quantity, and serum testosterone concentration was also determined. ADR treatment caused a decrease in sperm motility and elevated the percentage of sperms with tail defects which worsened in combination with SIL (20 mg/kg). Furthermore, ADR alone or in combination with SIL dose-dependently increased total sperm abnormalities. SIL (20 mg/kg) plus ADR also decreased sperm count and lowered testosterone level compared to ADR-only rats. In conclusion, exposure of rats to SIL before ADR treatment has the potential to worsen ADR-induced testicular toxicity.
Related Concept Videos
Treatment for Pulmonary Arterial Hypertension: Phosphodiesterase Inhibitors
Among the PDE5 inhibitors, sildenafil (Revatio) stands out as a competitive and selective inhibitor. It operates by elevating cellular levels of cGMP and augmenting signaling through the cGMP-PKG pathway, promoting vasodilation. Upon oral...
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment

